Tennessee, 2016

Hail in Tennessee, May 10, 2016

May 10, 2016 · NWS MEG · 2 events in 1 county or zone

Scattered thunderstorms developed in the early evening hours of 10 May along a trailing cold front in northwest Tennessee. A few storms were capable of producing sizeable hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered thunderstorms developed in the early evening hours of 10 May along a trailing cold front in northwest Tennessee. A few storms were capable of producing sizeable hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 5:41 PM CST, 39 minutes earlier.

Area forecast discussion, May 10, 5:41 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT TUE MAY 10 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE MAY 10 2016/

ACCORDING TO THE PEOPLE WHO TELL ME WHAT TO DO...THIS WILL BE THE
LAST AREA FORECAST DISCUSSION I WRITE IN ALL CAPS. ONE SMALL STEP
FOR METEOROLOGY...BUT A GIANT LEAP FOR SOCIAL MEDIA.

A WEAK BUT BROAD RIDGE IS SHIFTING ACROSS THE MIDSOUTH THIS
AFTERNOON. MIDDAY IT WAS CENTERED OVER FAR EAST OKLAHOMA AND
SHOULD BECOME CENTERED OVER CENTRAL ARKANSAS THIS AFTERNOON. THIS
FEATURE HAS PROVEN STRONG ENOUGH TO SUPPRESS ANY AFTERNOON
THUNDERSTORMS DESPITE IMPRESSIVE INSTABILITY INCLUDING LI'S OF
-8C AND OVER 3,000 J/KG OF CAPE. FARTHER EAST WHERE THE RIDGE IS
LESS DOMINATE...DEEPER CLOUD COVER HAS LIMITED INSTABILITY ACROSS
WEST TENNESSEE JUST LIKE YESTERDAY. TIME IS QUICKLY RUNNING OUT
FOR ANY THUNDERSTORMS THIS AFTERNOON.

TOMORROW LOOKS HOT...AT LEAST FOR EARLY/MID MAY. IF MEMPHIS
REACHES 87 DEGREES IT WILL BE THE WARMEST TEMPERATURE IN 2016 AND
WARMEST DAY SINCE MID OCTOBER. THE RIDGE WILL WEAKEN
SLIGHTLY...BUT PROBABLY NOT ENOUGH FOR WIDESPREAD THUNDERSTORMS.
IF ANY THUNDERSTORMS ARE ABLE TO DEVELOP UNDER THE RIDGE...THEY
WOULD MOST LIKELY BE CONFINED TO AREAS NEAR THE MISSOURI AND
KENTUCKY STATE LINES.

TOMORROW NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND
SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. A FEW STRONG AFTERNOON
THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL REMAIN ELEVATED WITH
HIGHS IN THE LOW 80S.

FRIDAY INTO THE WEEKEND...EXPECT DRY CONDITIONS AND COOLER
TEMPERATURES. HIGHS WILL LIKELY BE A FEW DEGREES BELOW NORMAL
WITH HIGHS IN THE LOW TO MIDDLE 70S. WE MAY SEE A CLIPPER TYPE
SYSTEM TRACK TO OUR NORTHEAST LATE IN THE WEEKEND...BUT CONFIDENCE
ON THE EXACT TRACK OF THIS FEATURE IS LOW. WILL ADVERTISE SLIGHT
CHANCE TO LOW CHANCE POPS...MAINLY IN NORTHWEST TENNESSEE.

TEMPERATURES SHOULD TREND WARMER EARLY NEXT WEEK WITH HIGHER RAIN
CHANCES RETURNING.

30/SIRMON

&&

.AVIATION...

VFR CONDS EXPECTED THROUGH THE PERIOD. THERE IS SOME POSSIBILITY OF
LOW CLOUDS DURING THE EARLY MORNING BUT CHANCES OF A CEILING ARE
LOW. FAIRLY CONFIDENT THAT TSRA ACTIVITY WILL STAY NORTH OF KMKL
SO REMOVED VCTS THERE. SOUTH WINDS 6-10 KTS OVERNIGHT INCREASING
TO 10-12 WITH A FEW HIGHER GUSTS WEDNESDAY MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 4:06 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT TUE MAY 10 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-120015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
506 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING...MAINLY IN NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL.
DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
INTO THURSDAY ACROSS PORTIONS OF THE MID SOUTH. DAMAGING WINDS AND
LARGE HAIL WILL BE THE THREATS FOR ANY THUNDERSTORMS THAT REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS EVENING...AND
WEDNESDAY AFTERNOON INTO THURSDAY.

SJM

The radar

The Paducah radar (KPAH), 77 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weakley

When
May 10, 6:20 PM CST to 6:25 PM CST
Where
Weakley County, 2 mi N of Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.379, -88.850

Brief episode of 1 inch hail mixed with smaller sizes.

Hail, Weakley

When
May 10, 6:24 PM CST to 6:25 PM CST
Where
Weakley County, Martin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.350, -88.850

Nickel size hail at 306 N. College in Martin Tennessee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633567, 633568.